Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

Does anyone have SVT and take an SSRI and beta blocker?

I am on Propranolol for my svt, over a month and a half now, and have done relatively well on it as far as the svt goes.  I think I had one very brief, few second spell.  Other than that, just sinus tach at times.  I started at 20mg 3 times a day, then went to 30mg 3 times a day, and I am now down to 30mg in the am, and 20mg at night, no day time dose.  My Dr. just started me on 10mg Lexapro last week to help with my bad anxiety/panic disorder.  I am having a hard time adjusting to the Lexapro, (more anxious, very tired, zoned out, light headed) and was just curious if anyone else with svt has anxiety disorder and takes anything? I've tried Xanax, but it just makes me depressed, but does take the panic away.  However; she won't prescribe me Xanax anymore, only an SSRI.  My psychologist thinks that is ok for me to try the SSRI, so he is backing my Dr. up.  Does anyone have any advice?  My Dr. and family think most, not all, but most of my svt episodes are from anxiety, so they all think that this is the way for me to go too.   I do know my svt is also caused from heat, and my hormones and exercise.   Thank you, Michelle
7 Responses
61536 tn?1340701763
I have never heard of them triggering SVT.  I even went through some books and did some looking for you :)  Some minor palpitations (singles) but typically nothing else, from everything I've read.  Even that is enough to discourage some people if they are overly anxious, but the SSRI may calm the anxiety to a point they don't affect you as much.

My SVT is primarily adrenaline or hormone induced, but also can be triggered by heat, exhaustion, alcohol or being around secondhand smoke (which I avoid like plague).

You sound just like me ;)
Avatar universal
I also take Propranolol.  I have been taking it for about 10 years. I am on 30mg three times a day.. I have had a episode of SVT 2 times but other than that they say i have sinus tachycardia.  I just recently got out of the hospital because when ever i get sick my heart rate goes up and my meds wont work.  I get alot of aniexty when my heart rate goes up which doesnt help.. Its horrible.  But i dont take any meds for anxiety it only happen when i feel my heart racing.  I am unable to do alot of running around and eating alot of chocolate because that trigggers it.  If you wanna chat email me at ***@****
Avatar universal
I have a lot of the same symptoms listed by all of you! I have had 2 cardiac ablations and take Toprol in addition. I feel like nothing is helping me right now. I find that alcohol, heat, and anything with red dye (kool-aid, salsa...etc) speed my heart up. I have had anxiety for years. I take Zoloft and it helps tremendously with no side effects (though if your doc says work your way up to your dosage, DO IT). I am in the mental health profession, and I find that Lexapro is an overall useless drug in most people. It definitely works for a while, but not in the long-term. Plus, it can cause weight gain. My biggest gripe with this heart condition is that everyone's answer to everything is EXERCISE, EXERCISE, EXERCISE! Yet, when we do....it can send us into orbit. Then, if you are like me, when my heart rate increases, I sometimes freak out with anxiety, making it worse. Any ideas about anything?????
Avatar universal
I too get SVTs and am fed up with people telling me to exercise. Every time I try to do something 'physical' even light gardening - it triggers an SVT and I end up feeling awful and exhausted. Doctors and 'experts' say its not life threatening - maybe not but its a most horrible feeling and all I can say is they can't have suffered themselves or they wouldn't say such things.  Endocrynologist  I saw recently for under active thyroid suggested my tiredness may be due to the beta blocker Congescor - the SVTs pre date the thyroid diagnosis (but it is very low dose). He said I should stop taking it but personnally I think this is a cop out as he hasn't treated the hormones properly. However I'm prepared to try anything and everything I've read (including leaflet in the pack)says this should not be done suddenly  - doesn't say how to reduce it gradually tho!! If anyone has any advice it would be helpful.
622511 tn?1373575103
To: dolfinlvr
I believe that is the "full version" of your medhelp nickname? Anyway, I thank you for your very thoughtful insight and sharing your own experiences and opinions with me. I concur with what you say. I learned quite a bit about my own condition after 14 years of the onset of MVP, PVC's and breakthrough PSVT. Of source, I don't want to bore you with my problems. I just figure that like other forums and sites I've been to, especially,when this all  started in 1992, I learned quite a bit from many others afflicted with the same issue(s). I also learned much about my own condition over the years and I also am no doctor by any stretch of the imagination either. Even after 14 years you've think you learned all there is to learn, not so. Because I am always finding new or innovations in either medicines and treatment options. I am very curious about cyro-ablation vs. RF-ablation. Even though it is still in it's infancy and I have been on the fence for 12 of those 14 years about an EP study and ablation but after reading more horror stories than pleasant stories or outcomes of people following "multiple" ablations, I never got the guts to pursue that option. I figure if I can put up with them for 14 years coming and going and I they haven't killed me yet, why open a can of worms! At the same time it would be nice to get off the meds that are just reducing the symptoms or/and frequency since I wonder what it would be like to feel NORMAL again at even at 53 since "combination" of the meds. that have ONLY offer me essentially just a band-aid approach are NOT worth the side-effects. I don't know why my GP has put me on an SNRI when I am NOT really depressed but more anxious and prone to GAD and occasionally a seldom panic attack. I guess they want me to try and avoid taking Benzos on a regular basis with my Tenormin. I need both, unfortunately. I tried ALL the SSRI's and found that I still have breakthrough anxiety, tremors, constipation, Chronic Insomnia, and some of them even agitated me more! Anyway, I have reviewed and compared all the SSRI's /SNRI's and how they affect me and it seems that ONLY Paxil XR , Zoloft were the best for me, and believe it not, Cymbalta that I was just on and only went off because of the severe Constipation and Insomnia mainly but it never seem to bother or exacerbate my PVC's, even though that affects both neurotransmitters,  norepinephrine AND serotonin. So,I wonder if I should go back to that or just revert back to Paxil ER or Zoloft, and the LOW doses I was taking, that seem to help. Ironically, Paxil, Effexor, Zoloft, among others are said to prolong the QT interval, which could also be a factor for excitation of these foci and in my case a probable bypass tract, which I know is highly amenable to ablation but for PVC's NOT so much as my two doctor relatives have told me,as well as, my cardiologist, especially if they are coming from the left side of the heart. So, it is unlikely had I opted for ablation, I will cure both the PSVT and the multi-form/focus PVC's and I don't know what feels worse! The runs of PVC's are still alarming to me, I have to admit even after 14 years. I become callused to them but NOT totally. Well, I would like to add you to my friend list, if that's ok and we can talk more. Yes, you are absolutely right about coming here and getting reassured that "benign" PVC's and the like are more common than you think and that alone gives the sufferer piece of mind.

Thanks again Pal..
Avatar universal
Is anyone there? I know this post is old, but some of these comments really strike me.. When I read about SVT I always feel like it matches what I am going through,  but I was never diagnosed with SVT.. i went to a cardiologist a couple of years ago when I had one of these attacks on a holter monitor he told me it was a panic attack/ sinus tachy.. Maybe that time it was and other times it really is SVT?  I feel like my triggers can be bending up and down ,  right before im falling asleep.. Sometimes excercise .. And i feel very hot and have to like cool off.. sometimes the heart rate is so fast and weird i find it hard to believe its anxiety.
20748650 tn?1521035811
Im just over here trying to figure out what propanalol is supposed to do for svt... I literally stopped at propanalol and was bout to grab a soap box till i saw this was posted in 2006.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.